Florida, 2022

Damaging Wind in Florida, June 11, 2022

June 11, 2022 · NWS JAX · 1 event in 1 county or zone

Southwesterly flow and increased moisture with divergence over the area ahead of an approaching mid level trough enhanced sea breeze convection across the area in the afternoon and evening. The sea breezes merged near the Atlantic coast where a few strong to severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwesterly flow and increased moisture with divergence over the area ahead of an approaching mid level trough enhanced sea breeze convection across the area in the afternoon and evening. The sea breezes merged near the Atlantic coast where a few strong to severe storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 1:42 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 11, 1:42 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
242 PM EDT Sat Jun 11 2022

...HOT HUMID PERIOD NEXT WEEK...

.NEAR TERM [Through Tonight]...

Showers and storms are expected to increase in coverage across
northeast FL this afternoon, and extend into southeast GA
late in the day into the evening before activity diminishes.
Storms are not expected to be particularly intense, but the
strongest cells could produce some gusty winds. Low temperatures
are expected to be in the lower to mid 70s.

.SHORT TERM [Sunday Through Monday Night]...

Upper trough along the East Coast Sunday will gradually
shift eastward as a large upper ridge of high pressure builds
west of the area. This evolution will likely lead to a decrease
in daily precipitation coverage through Monday, along with a
shift in focus to our western counties on Monday. Above normal
temperatures are expected with highs in the lower 90s Sunday,
low-to-mid 90s Monday with afternoon heat index values rising
to 100 Sunday and 100-105 by Monday.

.LONG TERM [Tuesday Through Saturday]...

Strong upper ridge builds over the area Tuesday through
Thursday, then reforms westward over the Plains Friday-
Saturday with northerly flow aloft over our area. This
will lead to hot conditions this week, with above normal
temperatures and afternoon heat index values of 104-108...
close to advisory criteria...each day. With subsidence over the
area, convection likely to be more isolated or widely scattered in
nature with sea breezes. 20-30 pop each day, likely slightly
better coverage over our western counties.

&&

.AVIATION...
[Through 18Z Sunday]

Showers and storms will move through the region this afternoon and
evening, with the initial areas of convection occuring mostly
ahead of the frontal boundary over NE Florida and along the
coast. Winds will be consistently out of the SW becoming more mild
overnight. Convection may see a surge along the coastline in the
late afternoon as convection collides with the pinned Atlantic
coast sea breeze near SGJ. Late evening developments are expected
over SE Georgia and then passing near SSI before dispersing for
the night, making for mostly VFR conditions overnight and into
Sunday morning.

&&

.MARINE...

The coastal waters will remain between lower pressure over the
southeastern U.S. and high pressure well offshore, resulting in
south to southwest flow across the waters into early next week.
Winds may reach exercise caution criteria, particularly further
offshore.

Rip Currents: Low Risk this afternoon, Moderate risk Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  91  72  94  74 /  30  50  10  30  10
SSI  76  90  77  92  78 /  40  40   0  20   0
JAX  73  91  74  93  74 /  40  50  10  30   0
SGJ  73  91  74  92  75 /  40  50  10  20   0
GNV  71  90  71  93  71 /  20  50  20  50   0
OCF  73  89  73  93  73 /  30  50  20  40   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 11, 1:54 PM EST, 2 hours before
Special Weather Statement
National Weather Service Jacksonville FL
254 PM EDT Sat Jun 11 2022

FLZ024-124-125-225-425-111930-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
254 PM EDT Sat Jun 11 2022

...Strong thunderstorms will impact portions of northeastern Nassau
and northeastern Duval Counties through 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from Ratliff to Little Talbot Island. Movement was
northeast at 20 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fernandina Beach, Jacksonville International Arpt, Yulee, Nassau
Village-Ratliff, Ratliff, Oceanway and Little Talbot Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3046 8187 3072 8171 3067 8141 3037 8136
TIME...MOT...LOC 1854Z 225DEG 17KT 3050 8183 3043 8142

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Jun 11, 2:41 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
341 PM EDT Sat Jun 11 2022

FLZ132-232-112015-
Eastern Clay FL-Western Clay FL-
341 PM EDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of northwestern Clay
County through 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsley, or 7 miles northeast of Keystone Heights, moving northeast
at 20 mph.

HAZARD...Winds of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middleburg, Kingsley, Camp Blanding, Penney Farms and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2984 8192 2989 8204 3012 8197 3005 8172
TIME...MOT...LOC 1940Z 207DEG 16KT 2992 8198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Jun 11, 3:10 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT Sat Jun 11 2022

FLZ033-038-132-133-138-112115-
Coastal Flagler FL-Eastern Clay FL-Coastal St. Johns FL-
Inland Flagler FL-Inland St. Johns FL-
410 PM EDT Sat Jun 11 2022

...Strong thunderstorms will impact portions of Flagler and St. Johns
Counties through 515 PM EDT...

At 409 PM EDT, Doppler radar was tracking developing thunderstorms
along a line extending from near Picolata to near Hastings to
Andalusia. Movement was east at 20 mph.

HAZARD...Winds around 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Coast, Saint Augustine, Flagler Beach, Bunnell, Hastings,
Andalusia, World Golf Village, Saint Augustine Beach, Marineland and
Vilano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2929 8142 2940 8142 2940 8148 2945 8149
      2949 8152 2976 8153 2984 8159 3004 8162
      3013 8131 2994 8124 2943 8111
TIME...MOT...LOC 2009Z 258DEG 17KT 2999 8157 2977 8148 2949 8145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jun 11, 3:23 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
423 PM EDT Sat Jun 11 2022

GAZ165-166-112115-
Inland Camden GA-Coastal Camden GA-
423 PM EDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of southern Camden
County through 515 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kingsland, moving east at 10 mph.

HAZARD...Wind gusts 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Marys, Kingsland, Kings Bay Base and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 8158 3072 8157 3073 8160 3072 8161
      3074 8163 3073 8165 3075 8166 3075 8168
      3074 8167 3074 8172 3078 8177 3076 8178
      3077 8178 3085 8184 3096 8152 3079 8142
      3072 8142
TIME...MOT...LOC 2023Z 251DEG 9KT 3078 8170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SHASHY

The radar

The Jacksonville radar (KJAX), 74 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
June 11, 3:54 PM EST
Where
St. Johns County, 1.18 mi SW of Vilano Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.909, -81.315

Multiple trees were reported down at Dufferin street and Radio road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031769.